Virginia, 2009

Hail and Damaging Winds in Virginia, June 9, 2009

June 9, 2009 · NWS LWX · 27 events in 14 counties and zones

A cold front approached the area on the 9th. Ahead of the front, warm and humid air led to unstable conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the area on the 9th. Ahead of the front, warm and humid air led to unstable conditions. The instability combined with the boundary and an upper-level disturbance to trigger showers and thunderstorms on the afternoon and evening hours of the 9th. Some thunderstorms became severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 2:10 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 9, 2:10 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT TUE JUN 9 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE INTO THE MID-ATLANTIC REGION TODAY.
SEVERAL DISTURBANCES WILL MOVE ALONG THIS FRONTAL BOUNDARY...
KEEPING UNSETTLED CONDITIONS CAN BE EXPECTED PERIODICALLY THROUGH
THE REST OF THE WORK WEEK. HIGH PRESSURE WILL BUILD OVER THE AREA
LATER FRIDAY AND INTO SATURDAY.

&&

.NEAR TERM /TONIGHT/...

THIS EVENG WL LKLY BE VERY ACTIVE - ESPECIALLY DURG LATE AFTN AND
EARLY EVE HRS. LN HAS FORMED...IS MOVG INTO THE NWRN CWA...INTO A
HIGH CAPE ENVIRONMENT. WATCHES FOR BOTH SVR AND FLSH FLD IN EFFECT
FOR MUCH OF THE EVENING HRS. AS MENTIONED IN ERLR DSCN IM
CONCERNED ABT FLSH FLDG IN THE DC METRO ESPECIALLY GIVEN THERE
WERE WATER RESCUES THIS MRNG.

OVRNT LOWS IN MU60S XCPT L60S IN HIGHLANDS.

&&

.SHORT TERM /WEDNESDAY/...

W/ ALL THE WX THAT HAS BEEN GOING ON HV NOT SPENT A LOT OF TIME ON
THE MDLS...BUT FM WHAT I SEE..AND MMRCL GUIDNC INDICATES THAT WED
SHOULD BE THE QUIET DAY IN BTWN TDA AND THURS. WK TROF OVR AREA
TNGT WL MOVE OFF THE CST WED LVG AREA IN A SORT OF COL RGN. BEST
CHC OF CNVCTN WL BE OROGRAPHICALLY DRIVEN IN THE AFTN...PSBLY
DRIFTING E LATE WED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

THROUGH THE REST OF THE WORK WEEK...NO TIME PERIOD CAN BE RULED OUT
FOR CONVECTION...DAYTIME/OVERNIGHT/EARLY MRNG ARE ALL ELIGIBLE FOR
SUCH ACTIVITY THAT IS OCCURRING NOW OR THAT OCCURRED EARLIER THIS
MRNG. WITHOUT AN ACTUAL COLD FRONT TO SLIDE THRU THE REGION AND PUSH
OF SUBSIDENCE...THE AREA IS JUST GOING TO STAY MOIST /VERY MOIST/
AND UNSTABLE. CERTAINLY ONGOING STORMS AREN/T EXPECTED...BUT ANY
WEAK SFC BOUNDARY...LEE TROF AND LOW LEVEL VORT AXIS WILL KICK-UP
SCATTERED STORMS...LINE SEGMENTS AND OTHER CONVECTIVE ELEMENTS
DEPENDING ON THE MODE OF WHATEVER FEATURE IS BEHIND THE FORCING. AS
OF THE 12Z MODEL RUNS...THURSDAY /ALL DAY MORNING TO NIGHT/ LOOKS
ACTIVE /MUCH LIKE TODAY/. IT APPEARS THAT LINES OF ONGOING STORMS
WILL BE PUSHING ACROSS THE AREA OVERNIGHT WED NIGHT INTO EARLY
THURS...THEN POSSIBLY A BRIEF PERIOD OF RECOVERY TIME DURING THE
REMAINDER OF THE MRNG ANOTHER ROUND FOR THE AFTN/EVNG HRS. THE
NEARLY ZONAL FLOW AND LEE TROF DEVELOPING FROM THE PSEUDO-COLD
FRONTAL PASSAGE OVERNIGHT WILL KEEP THE AREA UNSTABLE ON FRIDAY FOR
YET ANOTHER POSSIBILITY FOR TSTMS ON FRIDAY AFTN. TEMPS THRU THE
EXTENDED WILL LIKELY TOP OUT IN THE M/U80S EACH DAY THRU THE END OF
THE WEEK AND INTO EARLY NEXT WEEK.

THEN THE MID LEVEL TROF DIPS DOWN INTO THE CAROLINAS THIS WEEKEND
AND WILL LIKELY KEEP THE AREA DRY INTO EARLY NEXT WEEK...EXCEPT THE
MAIN FEATURE TO MONITOR WILL BE THE SUBSEQUENT TROF AXIS THE SLIDES
DOWN THE CNTRL APLCNS INTO NEXT MONDAY. THIS FEATURE MAY BECOME A
CLOSED UPPER LOW OFF THE CAROLINA COAST AND KEEP THE AREA IN AN AREA
OF ACTIVITY /OR INACTIVITY/ FOR THE MID ATLC DEPENDING ON WHERE THIS
FEATURE SETS-UP.

&&

.AVIATION /THIS EVE THROUGH SUNDAY/...

CNVCTN LKLY AT ALL TAF SITES DURG THE 20-24Z TIMEFRAME. VERY HVY
RAINS COULD REDUCE VSBYS BRIEFLY TO LIFR LVLS. AFTR MDNGT PTCHY
DENSE FOG IS PSBL.

MORE CHANCES OF TSTMS EACH DAY THRU FRIDAY. SOME OF THIS ACTIVITY
MAY EVEN DEVELOP AND MOVE ACROSS THE REGION DURING THE OVERNIGHT HRS
/BOTH WED NIGHT AND THURS NIGHT/. OTHERWISE...VFR CONDITIONS W/
SCATTERED BANDS OF MID CLOUD DECKS. THE WEEKEND LOOKS FAIRLY QUIET
WX-WISE.

&&

.MARINE...

WINDS BLO SCA VALUES TNGT/WED. BUT TSTMS LKLY WL EFFECT THE WATERS
THIS EVENING.

SCA CONDITIONS NOT LIKELY THRU THE END OF THE WEEK...THO A COUPLE OF
PERIODS OF SLY CHANNELING ARE EXPECTED EACH AFTN ACROSS THE BAY.
OTHERWISE SCATTERED TSTMS EXPECTED WED NIGHT AND INTERMITTENTLY THRU
FRI EVNG...W/ A QUIET WEEKEND POSSIBLE AS THIS ACTIVE WX MOVES DOWN
ACROSS CAROLINAS SAT/SUN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ003>006-
     009>011-013-501-502.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ021-
     025>031-036>042-050>056.
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ050>055-
     501>504.
MARINE...NONE.

&&

PRODUCTS...WOODY/GMS
Hazardous weather outlook, Jun 9, 1:19 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 PM EDT TUE JUN 9 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101330-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
219 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE AREA.

A FLASH FLOOD WATCH HAS BE ISSUED ALONG THE I-95 CORRIDOR THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THURSDAY. THERE MAY BE A
RISK OF SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-101330-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
219 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE AREA.

A FLASH FLOOD WATCH HAS BE ISSUED FOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THURSDAY. THERE MAY BE A
RISK OF SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

In the hours before

Local storm report, Jun 9, 2:32 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT TUE JUN 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             1 SSE LONG MEADOW       39.68N  77.71W
06/09/2009  M0.75 INCH       WASHINGTON         MD   TRAINED SPOTTER

&&

STRONG
Local storm report, Jun 9, 2:43 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT TUE JUN 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             KIRBY                   39.18N  78.73W
06/09/2009  M1.75 INCH       HAMPSHIRE          WV   PUBLIC

&&

STRONG
Local storm report, Jun 9, 2:45 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT TUE JUN 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             HAGERSTOWN              39.64N  77.72W
06/09/2009  E1.00 INCH       WASHINGTON         MD   TRAINED SPOTTER

&&

LEE
Local storm report, Jun 9, 3:00 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT TUE JUN 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             2 NNW MARTINSBURG ARPT  39.42N  77.99W
06/09/2009  E1.00 INCH       BERKELEY           WV   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

JRK
Special weather statement, Jun 9, 3:00 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT TUE JUN 9 2009

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ041-042-052>055-057-
092200-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-FAUQUIER-LOUDOUN-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-KING GEORGE-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF...
ST MARYS CITY...LEESBURG...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH
400 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS WILL MOVE THROUGH THE METRO AREA...

A LINE OF STRONG THUNDERSTORMS WILL CROSS THE WASHINGTON AND
BALTIMORE METRO AREAS DURING THE LATE AFTERNOON AND EARLY EVENING.
SEVERAL OF THESE STORMS WILL PRODUCE PENNY TO NICKEL SIZE HAIL AND
35 MPH WIND GUSTS. THE STRONGEST OF TODAY STORMS WILL BE EVEN MORE
SEVERE AND WILL PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.
FLOODING RAINS ARE ALSO A THREAT WITH THESE STORMS.

THE LINE IS EXPECTED TO MOVE INTO THE NORTHERN AND WESTERN WASHINGTON
AND BALTIMORE SUBURBS BETWEEN 4:30 PM AND 6:30 PM. IT SHOULD CROSS
WASHINGTON AND BALTIMORE BETWEEN 6 AND 7... AND THEN MOVE INTO
FREDERICKSBURG AND SOUTHERN MARYLAND BETWEEN 7 AND 9 TONIGHT.

A SEVERE THUNDERSTORM WATCH AND FLASH FLOOD WATCH ARE BOTH IN
EFFECT FOR THE ENTIRE METRO AREA UNTIL 9 PM. BE READY TO ACT AND
MOVE TO SHELTER IF WARNINGS ARE ISSUED FOR YOUR AREA. DO NOT DRIVE
ACROSS AREAS WHERE WATER IS CROSSING THE ROAD...AND BE WARY OF
DRIVING INTO LOW AREAS.

STRONG
Special weather statement, Jun 9, 3:05 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT TUE JUN 9 2009

MDZ007-092045-
HARFORD MD-
405 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY...

AT 405 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DARLINGTON...MOVING EAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE ABERDEEN
AND HAVRE DE GRACE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

BJL

The radar

The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

23 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Rockingham

When
June 9, 3:05 PM EST
Where
Rockingham County, Bridgewater
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.380, -78.970

Nickel size hail was reported in Bridgewater.

Hail, Rockingham

When
June 9, 3:07 PM EST
Where
Rockingham County, 0.54 mi W of Bridgewater Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.370, -78.980

Penny size hail was reported near Bridgewater.

Hail, Frederick

When
June 9, 3:09 PM EST
Where
Frederick County, 0.69 mi N of Clear Brook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.260, -78.100

Nickel size hail was reported near Clear Brook.

Hail, Augusta

When
June 9, 3:24 PM EST
Where
Augusta County, 0.69 mi N of New Hope
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.210, -78.900

Penny size hail was reported near New Hope.

Hail, Clarke

When
June 9, 3:25 PM EST
Where
Clarke County, 0.87 mi SW of Boyce
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.090, -78.060

Penny size hail was reported near Boyce.

Hail, Shenandoah

When
June 9, 3:31 PM EST
Where
Shenandoah County, 1.38 mi S of Woodstock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.860, -78.520

Penny size hail was reported near Woodstock.

Hail, Clarke

When
June 9, 3:34 PM EST
Where
Clarke County, 2.96 mi SSE of Millwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.030, -78.010

Nickel size hail was reported near Bethel.

Thunderstorm Wind, Warren

When
June 9, 3:42 PM EST
Where
Warren County, 0.88 mi NW of Linden
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.910, -78.080

Trees were down near Linden.

Hail, Augusta

When
June 9, 3:44 PM EST
Where
Augusta County, 0.69 mi N of Crimora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.160, -78.850

Quarter size hail was reported near Crimora.

Hail, Shenandoah

When
June 9, 3:45 PM EST
Where
Shenandoah County, 3.03 mi WSW of Edith
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.730, -78.570

Nickel size hail was reported about four miles southeast of Hawkinstown.

Hail, Loudoun

When
June 9, 3:47 PM EST
Where
Loudoun County, 1.07 mi W of Lucketts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.220, -77.550

Penny size hail was reported near Lucketts.

Hail, Augusta

When
June 9, 3:57 PM EST
Where
Augusta County, 2.28 mi ESE of Dooms
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.110, -78.830

Penny size hail was reported about three miles south of Crimora.

Hail, Page

When
June 9, 4:00 PM EST
Where
Page County, 0.88 mi SE of Luray
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.660, -78.460

Nickel size hail was reported in Luray.

Hail, Page

When
June 9, 4:01 PM EST
Where
Page County, 0.88 mi SE of Luray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -78.460

Penny size hail was reported in Luray.

Hail, Page

When
June 9, 4:04 PM EST
Where
Page County, 0.62 mi ESE of Luray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.665, -78.460

Nickel size hail was at the intersection of US 211 and US 340.

Hail, Albemarle

When
June 9, 4:22 PM EST
Where
Albemarle County, 0.88 mi SE of Crozet
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.060, -78.690

Nickel size hail was reported near Crozet.

Hail, Albemarle

When
June 9, 4:22 PM EST
Where
Albemarle County, 0.54 mi E of Brownsville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.050, -78.690

Nickel size hail was reported near Crozet.

Hail, Albemarle

When
June 9, 4:24 PM EST
Where
Albemarle County, 0.69 mi N of Miller School
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.030, -78.680

Quarter size hail was reported on Interstate 64.

Hail, Fauquier

When
June 9, 4:29 PM EST
Where
Fauquier County, 0.88 mi SW of Turnbull
Measured
0.88 in hail
Reported by
Public
Coordinates
38.670, -77.860

Nickel size hail was reported near Turnbull.

Thunderstorm Wind, Fauquier

When
June 9, 4:29 PM EST
Where
Fauquier County, Fauquier Sulphur Spg
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.650, -77.870

Several trees were down on Opal and Spring Roads.

Hail, Prince William

When
June 9, 4:31 PM EST
Where
Prince William County, Nokesville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.700, -77.580

Penny size hail was reported near Lucketts.

Thunderstorm Wind, Culpeper

When
June 9, 4:52 PM EST
Where
Culpeper County, 0.54 mi E of Elkwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -77.840

Two trees were down on Route 29.

Thunderstorm Wind, Albemarle

When
June 9, 5:03 PM EST
Where
Albemarle County, 0.55 mi E of Woodridge
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.900, -78.440

A roof was blown off a house and powerlines were down on cars near Woodbridge. A tree also fell along Martin Kings Road.

Hail, Albemarle

When
June 9, 5:10 PM EST
Where
Albemarle County, 2.14 mi SE of Covesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.860, -78.690

Quarter size hail was reported near Covesville.

Hail, Nelson

When
June 9, 5:24 PM EST
Where
Nelson County, 1.49 mi NNE of Tye River
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.670, -78.960

Penny size hail was reported near Tye River.

Hail, Spotsylvania

When
June 9, 5:44 PM EST to 5:45 PM EST
Where
Spotsylvania County, 1.29 mi WSW of Margo
Measured
0.75 in hail
Reported by
Public
Coordinates
38.160, -77.740

Penny size hail was reported near Brokenburg.

Hail, Nelson

When
June 9, 6:00 PM EST
Where
Nelson County, 1.49 mi SSW of Warminster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.660, -78.730

Penny size hail was reported near Warminster.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180800, 180802, 180804, 180803, 180805, 180809, 180807, 180925, 180810, 180808, 181402, 180811, 180813, 180814, 180816, 180919, 181408, 180920, 180812, 180926, 181404, 180928, 180927, 180922, 180923, 180921, 180924.